Thunderstorm Wind, Osage
- When
- April 8, 1:10 PM CST
- Where
- Osage County, 4 mi W of Grainola
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 36.950, -96.722
Strong thunderstorm wind snapped large tree limbs.
High-based thunderstorms developed and moved across portions of northeastern Oklahoma during the afternoon of the 8th. A warm layer of air about 5000 feet above the ground suppressed surface-based thunderstorms across much of the area during this event, effectively leaving the strong instability in place across the area untapped.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
High-based thunderstorms developed and moved across portions of northeastern Oklahoma during the afternoon of the 8th. A warm layer of air about 5000 feet above the ground suppressed surface-based thunderstorms across much of the area during this event, effectively leaving the strong instability in place across the area untapped. A couple of these high-based storms seemed to have been able to tap into more of the potential instability in Osage and Washington Counties, where the cap was weaker. Hail up to penny size and damaging downburst wind occurred in areas affected by those storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 8, 11:33 AM CST, 1 hour 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TULSA OK 1233 PM CDT WED APR 8 2015 .AVIATION... CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG. MVFR TO VFR CONDITIONS CONTINUE THIS AFTERNOON. THUNDERSTORMS MAY AFFECT KBVO LATE THIS AFTERNOON AS THUNDERSTORMS DEVELOP IN THE VICINITY OF A FRONTAL BOUNDARY ACROSS SOUTHEAST KANSAS. OTHER THUNDERSTORMS ARE EXPECTED TO AFFECT THE REMAINDER OF THE TAF SITES LATER TONIGHT. MVFR TO IFR CONDITION ARE EXPECTED WITH THE THUNDERSTORMS. && .PREV DISCUSSION... /ISSUED 1115 AM CDT WED APR 8 2015/ DISCUSSION... STRONG CAP IN PLACE ACROSS THE AREA THIS MORNING IS KEEPING SHOWERS AND THUNDERSTORMS AT BAY AT THE TIME. MAY STILL SEE SOME ELEVATED SHOWERS AND THUNDERSTORMS ACROSS THE AREA LATE THIS MORNING AND EARLY AFTERNOON. THE CAP IS EXPECTED TO BREAK ACROSS SOUTHEAST KANSAS AND POSSIBLY EXTREME NORTHEAST OKLAHOMA LATE THIS AFTERNOON AND EVENING IN THE VICINITY OF A COLD FRONT ACROSS SOUTHEAST KANSAS. THE STORMS THAT DEVELOP ALONG THE BOUNDARY WILL BE SURFACE BASED AND WILL MORE THAN LIKELY BECOME SEVERE WITH ALL MODES OF SEVERE WEATHER POSSIBLE INCLUDING TORNADOES. THESE SURFACE BASED STORMS WILL DIMINISH BY MID-EVENING. HOWEVER... THE THREAT FOR ELEVATED THUNDERSTORMS WILL CONTINUE INTO THE OVERNIGHT HOURS AS AN UPPER LEVEL DISTURBANCE EMBEDDED IN THE SOUTHWESTERLY FLOW ALOFT AFFECTS THE AREA. THESE STORMS WILL ALSO HAVE THE POTENTIAL TO BE SEVERE WITH LARGE HAIL THE PRIMARY THREAT ALONG WITH DAMAGING WINDS. HAVE MADE SOME ADJUSTMENTS TO THE GRIDS FOR POPS LATE THIS AFTERNOON AND EVENING AND HAVE RAISED TEMPERATURES SLIGHTLY FOR THIS AFTERNOON AS WELL. PREV DISCUSSION... /ISSUED 622 AM CDT WED APR 8 2015/ AVIATION... CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG. A FEW AREAS OF MVFR CIGS POSSIBLE THIS MORNING BUT MOSTLY VFR CONDITIONS WITH GUSTY SOUTH WINDS INTO THE AFTERNOON. SCATTERED THUNDERSTORMS MAY DEVELOP AROUND 20-22Z AND HAVE INCLUDED VCTS FOR ALL TAF SITES. PREV DISCUSSION... /ISSUED 456 AM CDT WED APR 8 2015/ DISCUSSION... UPPER LOW CURRENTLY CENTERED OVER EXTREME NORTHERN CALIFORNIA WILL MOVE EAST THROUGH THE GREAT BASIN THEN ACROSS THE ROCKIES TONIGHT INTO THE CENTRAL PLAINS THURSDAY. COLD FRONT ASSOCIATED WITH THAT SYSTEM WILL MOVE THROUGH EASTERN OKLAHOMA AND WEST CENTRAL AND NORTHWEST ARKANSAS THURSDAY AFTERNOON AND EVENING. CONDITIONALLY UNSTABLE ATMOSPHERE LIKELY TO REMAIN CAPPED MUCH OF TODAY. ANTICIPATE CAP LESSENING BY LATE AFTERNOON WITH HEATING OR LLJ HELP DURING THE EVENING HOURS. DAYTIME POPS REFLECT UNCERTAINTY IN THUNDER DEVELOPMENT. OVERNIGHT POP BASED ON CAP EROSION. IN ANY EVENT THE AREA NORTH OF I-44 MOST VULNERABLE FOR TALL THUNDER. SOUTHEAST OKLAHOMA AND WEST CENTRAL AND NORTHWEST ARKANSAS MOST VULNERABLE FOR SIGNIFICANT THUNDER THURSDAY AS THE COLD FRONT MOVES THROUGH. FRIDAY IS THE ONLY DAY THIS FORECAST CYCLE WITHOUT AT LEAST A MENTION OF A CHANCE OF PRECIPITATION. ECMWF LOOKS PARTICULARLY WET IN THE SUNDAY-MONDAY TIME PERIOD. GW && .TSA WATCHES/WARNINGS/ADVISORIES... OK...NONE. AR...NONE. && SHORT TERM...99 LONG TERM....99 AVIATION...10
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
104 PM CDT WED APR 8 2015
ARZ001-002-010-011-019-020-029-OKZ049-053>076-091030-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
104 PM CDT WED APR 8 2015
..SEVERE WEATHER POSSIBLE LATE THIS AFTERNOON INTO TONIGHT
ACROSS PORTIONS OF NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS...
THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
TORNADO.
RISK...ELEVATED.
AREA...NORTHEAST OKLAHOMA...MAINLY NORTH OF INTERSTATE
44.
ONSET....AROUND 5 PM.
SEVERE THUNDERSTORM.
RISK...ELEVATED.
AREA...NORTHEAST OKLAHOMA INTO NORTHWEST ARKANSAS.
ONSET...AROUND 5 PM.
SIGNIFICANT WINDS.
RISK...LIMITED.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...ONGOING.
DISCUSSION...
THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS FAR NORTHEAST OKLAHOMA LATE
THIS AFTERNOON AND EARLY EVENING IN THE VICINITY OF A COLD FRONT AND DRY
LINE. WITH A MOIST AND UNSTABLE AIRMASS IN PLACE ACROSS THE REGION...THE
STORMS WILL LIKELY BECOME SEVERE WITH ALL MODES OF SEVERE WEATHER POSSIBLE
AS THE STORMS TRACK ACROSS NORTHEAST OKLAHOMA INTO NORTHWEST ARKANSAS.
THE BEST CHANCES OF TORNADOES LATE THIS AFTERNOON AND EVENING WILL BE NORTH
OF INTERSTATE 44 ACROSS NORTHEAST OKLAHOMA. HAIL TO THE SIZE OF BASEBALLS
AND 80 MPH WINDS WILL ALSO BE POSSIBLE WITH THE SEVERE STORMS. WHILE THE
THREAT FOR SURFACE BASED SEVERE THUNDERSTORMS WILL DIMINISH EARLY IN THE
EVENING...THE THREAT FOR ELEVATED SEVERE THUNDERSTORMS WILL LINGER INTO THE
NIGHT ACROSS EASTERN OKLAHOMA AND INTO NORTHWEST ARKANSAS AS AN UPPER LEVEL
DISTURBANCE MOVES INTO THE AREA. THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
LARGE HAIL AND DAMAGING WINDS.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK LIKELY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THURSDAY...SEVERE THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL.
FRIDAY THROUGH TUESDAY...THUNDERSTORM POTENTIAL.
EXTENDED DISCUSSION...
SHOWERS AND THUNDERSTORMS MAY BE ONGOING THURSDAY MORNING AHEAD OF
AN APPROACHING PACIFIC COLD FRONT. THIS FRONT WILL MOVE INTO THE
AREA DURING THE AFTERNOON...AND SOME INTENSIFICATION OF
THUNDERSTORMS IS POSSIBLE FROM SOUTHEAST OKLAHOMA INTO WESTERN
ARKANSAS. FORECAST INSTABILITY AND SHEAR WILL BE SUPPORTIVE OF
SEVERE THUNDERSTORMS...WITH DAMAGING WINDS AND LARGE HAIL BEING THE
MAIN THREAT.
MOISTURE WILL MAKE A QUICK RETURN BY SATURDAY...WITH SHOWER AND
THUNDERSTORM CHANCES INCREASING BY SUNDAY INTO MONDAY AS AN UPPER
LEVEL LOW MOVES INTO THE SOUTHERN PLAINS.
EMERGENCY MANAGEMENT PLANNING STATEMENT...
EMERGENCY MANAGEMENT ORGANIZATIONS SHOULD PREPARE FOR SEVERE WEATHER
ACTIVATION BY THURSDAY AFTERNOON.
WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
150 PM CDT WED APR 8 2015
OKZ054-081930-
OSAGE OK-
150 PM CDT WED APR 8 2015
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 230 PM CDT
FOR THE FOLLOWING COUNTY...
IN NORTHEAST OKLAHOMA
NORTHERN OSAGE
AT 149 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 11 MILES NORTHWEST
OF APPERSON...MOVING NORTHEAST AT 60 MPH. ANOTHER STRONG STORM WAS
LOCATED NEAR BURBANK...MOVING NORTHEAST AT 60 MPH. SOME LOCATIONS
THAT WILL BE AFFECTED BY THESE STORMS INCLUDE...
SHIDLER...FAIRFAX...BURBANK...APPERSON...WEBB CITY...
PEARSONIA...BIGHEART...FORAKER...GRAINOLA AND SUNSET LAKE.
THESE STORMS WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND
GUSTS TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.
LAT...LON 3700 9616 3677 9616 3654 9673 3656 9675
3655 9681 3671 9693 3675 9689 3675 9683
3677 9682 3679 9676 3694 9676 3701 9675
TIME...MOT...LOC 1849Z 230DEG 59KT 3691 9684The Wichita radar (KICT), 101 km away, was scanning. The volume nearest the first event began at 19:12 UTC.
1 thunderstorm wind, 1 hail. Local standard time, as filed.
Strong thunderstorm wind snapped large tree limbs.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2015Every state in 2015This day in weather historyWarnings in Oklahoma, April 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 560799, 560800.